A hypoglycemic episode, or hypoglycemic attack, occurs when blood glucose falls to a potentially dangerous level. It can lead to sweating, shaking, or fatigue. The person may need a nasal spray or injection of glucagon.
Blood glucose, or glycemia, refers to the amount of sugar present in the blood. It is the main source of energy for the body, and keeping blood sugar levels within a safe range is necessary for good health.
When blood sugar falls below the normal levels, it is known as hypoglycemia, or a hypo. The term hyperglycemia refers to blood sugar above the normal levels. Although hypoglycemia occurs more often in people with diabetes, it can also occur in those without diabetes.
In this article, we discuss the warning signs of a hypoglycemic episode, how to treat it, and what to do in a hypoglycemic emergency.
The symptoms of a hypoglycemic episode often
- shaking or feeling jittery
- being nervous or anxious
- sweating, chills, and clamminess
- becoming irritable or impatient
- experiencing confusion
- fast or unsteady heartbeat
- dizziness or feeling lightheaded
- skin becoming pale, which may be more apparent in people with lighter skin tones
- feeling tired and weak or having no energy
- blurred vision
- tingling or numbness
In very severe cases, when blood sugar levels become extremely low, people may lose consciousness or have a seizure.
Experts typically define hypoglycemia as blood sugar levels below 70 milligrams per deciliter (mg/dl) or 4 millimoles per liter (mmol/l). Usually, the target blood sugar range in adults with diabetes is roughly 70–180 mg/dl or 4–7 mmol/l. However, these ranges may vary slightly depending on factors such as age, medication, and general health.
- Level 1, or mild: Blood glucose is lower than 70 mg/dl but equal to or higher than 54 mg/dl.
- Level 2, or moderate: Blood glucose is less than 54 mg/dl.
- Level 3, or severe: Blood glucose is often less than 40 mg/dl, and the person is unable to function. They will require another person to administer corrective actions.
- administering or producing too much insulin
- eating insufficient carbs after a dose of insulin
- timing an insulin dose incorrectly
- engaging in physical activity
- consuming alcohol
- spending time in hot and humid weather
- eating meals high in fats and fiber
- spending time at high altitudes
- experiencing changes in hormone levels
It is important for people to try to keep their blood sugar levels within their target range to prevent or delay potential health problems. Typically, this
How often people check their blood sugar levels will vary, but it is common to check them after waking up, before and after meals, and before going to sleep. More frequent checks may be necessary during warm weather or if a person is physically active or ill. Additionally, it is essential that people carry supplies, such as glucose tablets, to raise their blood sugar quickly if required.
- Manage the ABCs of diabetes: The ABCs refer to A1C levels, blood pressure, and cholesterol, in addition to stopping smoking.
- Follow a diabetes meal plan: Eating a variety of nutritious foods from all food groups
can helppeople maintain good health.
- Physical activity: Regular exercise has many health benefits and can help people manage their blood glucose levels.
- Medication: Taking medications for diabetes and other health conditions can help people achieve their target for ABCs.
If a person begins to notice symptoms that they associate with hypos, it is
This rule suggests that a person should consume 15 grams (g) of carbohydrates and then check their blood sugar levels after 15 minutes. If their blood sugar is still low, the person should have another 15-g serving of carbs. Individuals should repeat these steps until their blood glucose is in range.
Some items that contain roughly 15 g of carbs
- 4 ounces, or half a cup, of juice or regular soda
- 1 tablespoon of sugar, honey, or corn syrup
- hard or gummy candies, with the number depending on the information on the food label
- 3–4 glucose tablets
- 1 dose of glucose gel
Once blood glucose is in range, people may consider eating a nutritious meal or snack to ensure that it does not go too low again.
If a person is experiencing a severe hypo, they may be unable to eat or drink. In such situations, they will require an emergency dose of glucagon in the form of either a nasal spray or an injection. Glucagon is a natural hormone that can help raise blood sugar levels quickly.
- Open the emergency kit and remove the cap from the vial containing the glucagon powder.
- Remove the cap covering the syringe needle and insert the needle into the rubber stopper on top of the vial.
- Push down on the syringe plunger to inject all of the fluid from the syringe into the vial.
- Without removing the needle, gently mix the vial until the powder dissolves, and the solution is clear and colorless.
- Draw all the glucagon from the vial into the syringe.
- Inject the glucagon into the person’s thigh or buttock, using the thumb to push the plunger all the way down.
- Remove the syringe.
- Call the emergency services and inform them of the situation.
If a person faints, they will usually regain consciousness within
Once the person is awake and able to swallow, they should consume a fast-acting source of sugar, such as juice, and then a long-acting source, such as a sandwich.
Additionally, it is important that other people, such as friends and family members, understand how to test blood sugar and treat hypos in case an emergency situation arises. It may also be advisable for a person with diabetes to wear a medical ID.
In some cases, people may be
Although the exact cause of hypo unawareness is not known, it would appear that if people frequently experience hypoglycemic episodes, they become more likely not to notice or experience warning signs.
Anyone with diabetes who thinks that they are losing their hypo awareness should speak with a doctor. The doctor may be able to suggest strategies to help improve awareness or recommend tools such as a continuous glucose monitor.
A hypoglycemic episode refers to when a person’s blood sugar is low. Often, they will notice symptoms such as shakiness, sweating, and dizziness. However, the symptoms can vary among individuals, so it is important for a person to be aware of their personal warning signs.
After noticing symptoms and checking their blood sugar, people should follow the 15-15 rule and consume 15 g of fast-acting carbohydrates to raise their blood glucose. It is often useful for people who experience hypos to have soda, juice, candy, or glucose gels and tablets on hand to help manage their blood sugar.